Regulation

FDA warns of overdoses from compounded semaglutide dosing errors

The FDA says confusion between milliliters, milligrams and "units" led some patients to take 5 to 20 times their intended dose of compounded semaglutide, with harms including acute pancreatitis and gallstones.

By the Semaglutides news desk·
Figure 1. U-100 insulin syringe with fill volume of 5 units and 50 units
Image: fda.gov

The FDA alerted patients, prescribers and compounding pharmacies on July 26, 2024, that it has received reports of overdoses tied to dosing errors with compounded injectable semaglutide, including cases that required hospitalization [1][3]. The agency's MedWatch notice followed on July 29 [2].

What the reports show

Most of the reports involved compounded semaglutide dispensed in multiple-dose vials, where patients use a syringe to draw their own dose [1][2]. In the majority of cases, patients drew up more than the prescribed amount, taking five to 20 times the intended dose [1][3]. The FDA named two causes: patients who were unfamiliar with withdrawing medicine from a vial into a syringe, and confusion among different units of measurement — milliliters, milligrams and "units" [1].

The alert describes specific errors. Some patients were told to draw 5 units and instead drew 50 [1]. One prescriber meant to order 0.25 milligrams (5 units) but wrote 25 units; the patient received five times the intended dose and had severe vomiting [1]. Another prescriber wrote 20 units instead of 2 units, and three patients who received 10 times the intended dose had nausea and vomiting [1]. In a separate case, a patient who is also a health care provider tried to recalculate his own dose in units and gave himself 10 times the intended amount [1]. One patient who could not get clear dosing instructions from a telemedicine provider searched online for advice and took five times the intended dose [1].

Errors also came from prescribers converting milligrams to units or milliliters, which resulted in patients receiving five to 10 times more than intended [1].

Reported harms included gastrointestinal effects such as nausea, vomiting and abdominal pain, plus fainting, headache, migraine, dehydration, acute pancreatitis and gallstones [1][2]. The FDA has not disclosed how many reports it received in total.

The FDA-approved semaglutide products — Wegovy and Ozempic injections and Rybelsus tablets — are dosed in milligrams, come in standard concentrations and are available only in pre-filled pens [1][3]. Compounded versions can be sold in vials or pre-filled syringes, and concentrations vary by compounder; a single compounder may offer more than one concentration [1][3]. Instructions that come with a compounded product, if provided, may tell users to inject a number of "units," a volume that changes with the concentration [1]. Semaglutide's half-life is about one week, so the FDA says a longer period of observation and treatment for overdose symptoms may be necessary [1].

The agency also flagged that some compounders add ingredients such as vitamin B-12, vitamin B-6, L-carnitine or NAD, and that the safety and effectiveness of combining semaglutide with other ingredients has not been established [1]. Some compounders have used salt forms of semaglutide, including semaglutide sodium and semaglutide acetate, which the FDA says are different active ingredients from the base form used in approved drugs [1].

Poison center data track a broader rise in GLP-1 exposures: about 2,500 reports in 2022, 4,700 in 2023, 8,500 in 2024 and 10,745 through September 2025 [4]. The Washington Poison Center says about half of its calls involve compounded semaglutide and tirzepatide, the molecule in Mounjaro and Zepbound, and that many patients accidentally took 10-fold overdoses [4]. Treatment is supportive — managing nausea, vomiting and dehydration — and low blood sugar was reported in 3.4% of GLP-1 exposures reported to one poison center [4]. Whether a one-time overdose has long-term effects is not known [4].

Why it matters for patients

Compounded semaglutide is not an FDA-approved product. The agency says compounded drugs do not undergo FDA premarket review for safety, quality or effectiveness, and should be used only when a patient's medical needs cannot be met by an available FDA-approved drug [1][3].

The FDA's advice in the alert is aimed at both sides of the prescription. It encourages patients to talk with their prescriber or compounder about how to measure and administer the intended dose, and it encourages prescribers and compounders to supply a syringe sized for the intended dose and to counsel patients on measuring it [1][2]. It also tells prescribers to check with the compounder about calculating a dose if they are unsure, because concentrations differ [1][2].

A practical point behind the errors: a "unit" is a volume, not an amount of drug, so the same number of units can deliver different amounts of semaglutide depending on the vial's concentration [1]. The errors described in the alert ran in one direction — too much drug — and the resulting nausea, vomiting, dehydration and other problems led some people to seek medical care or be hospitalized [1][2].

What happens next

The alert did not announce deadlines or specific new requirements for compounded semaglutide products [1]. The FDA asks compounders, health care providers and patients to report adverse events and medication errors to its MedWatch program [1][2]. The Washington Poison Center lists 1-800-222-1222 as the number to call with questions about managing a GLP-1 overdose [4].

Images from the sources

FDA warns of overdoses from compounded semaglutide dosing errors
medscape.com

Sources

  1. https://www.fda.gov/drugs/human-drug-compounding/fda-alerts-health-care-providers-compounders-and-patients-dosing-errors-associated-compounded
  2. https://content.govdelivery.com/accounts/USFDA/bulletins/3ab6dfa
  3. https://www.medscape.com/viewarticle/compounded-semaglutide-overdoses-tied-hospitalizations-2024a1000dte
  4. https://www.wapc.org/insights/glp-1s/

Semaglutides.org provides information only, not medical advice. Talk to a licensed provider about your own care before making changes. Some telehealth links are affiliate links and are labeled where they appear.